North Carolina, 2003

Tornadoes and Hail in North Carolina, May 9, 2003

May 9, 2003 · NWS MHX · 12 events in 5 counties and zones

10 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$1.4 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 9, 2:51 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 9, 2:51 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT FRI MAY 9 2003

BASED ON LATEST RADAR AND STLT TRENDS...WILL UP POPS THIS EVE TO
LIKELY OVER NERN ZONES WITH CHC REST OF AREA. BOW-SHAPED LINE MOVING
INTO SE VA WOULD PLOW THROUGH COUNTIES NEAR ALBEMARLE SOUND AND NRN
OUTER BANKS AROUND 21-23Z WITH PSBL SVR.

MODELS INDICATE SIMILAR CONDITIONS FOR SAT AFTN/EVE...THEN COLD
FRONT MOVING THROUGH SUN NIGHT. WILL CONTINUE CHC POPS FOR THESE
PERIODS...AND LET LATER SHIFTS ADJUST AS CONDITIONS BECOME MORE
CERTAIN.

MON-WED PERIOD LOOKS DRY AND COOLER...AND AGREE WITH CONSENSUS IN
NOT BUYING GFS SOLUTION FOR END OF WEEK.

CONSENSUS MOS FOR TEMPS IN SHORT TERM.

MARINE:  BOUNDARY HAS MOVED NORTH OF THE CWA WITH SW FLOW PREVAILING
ACROSS THE REGION...WITH WIND SPEEDS IN THE 15 TO 20 KT RANGE.
SPEEDS SHOULD DECREASE SLIGHTLY TONIGHT AND CONTINUE THRU SAT. SW
FLOW WILL INCREASE SAT NIGHT INTO SUN AS PRESS GRADIENT TIGHTENS
AHEAD OF NEW STRONGER COLD FRONT APPROACHING FROM THE WEST. SCA
CONDITIONS POSSIBLE BY SUN MORNING. HIGH PRES BUILDING IN MON THRU
WED WITH DECREASING WINDS AND SEAS.

.MHX...NONE.

JBM/RAP
Hazardous weather outlook, May 9, 3:15 AM EST, 14 hours 26 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY THIS
AFTERNOON...SOME COULD BE SEVERE WITH THE MAIN THREAT STRONG AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SOME THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY THEN NOT AGAIN
UNTIL THURSDAY. THERE IS THE POSSIBILITY THAT A FEW STORMS COULD
BE SEVERE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.

12

In the hours before

Special weather statement, May 9, 4:47 PM EST, 54 minutes before
NCZ029-045>047-081-103-092245-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
547 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...MAINLAND
HYDE...MAINLAND DARE...OUTER BANKS DARE AND TYRRELL COUNTIES UNTIL
645 PM EDT...

AT 547 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 27 MILES NORTH
OF COLUMBIA TO 48 MILES NORTHWEST OF WILLIAMSTON...OR FROM ELIZABETH
CITY TO 6 MILES SOUTH OF ROANOKE RAPIDS...MOVING SOUTHEAST AT 45 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR COLUMBIA AT 620 PM EDT...MANTEO
AT 630 PM EDT...PLYMOUTH AT 635 PM EDT...WILLIAMSTON AT 640 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MANNS HARBOR.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Special weather statement, May 9, 5:39 PM EST, 2 minutes before
NCZ029-045>047-080-081-092345-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
639 PM EDT FRI MAY 9 2003

...STRONG THUNDERSTORMS WILL AFFECT MARTIN...WASHINGTON...MAINLAND
HYDE...BEAUFORT...MAINLAND DARE AND TYRRELL COUNTIES UNTIL 745 PM
EDT...

AT 639 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES EAST OF
COLUMBIA TO 18 MILES NORTHWEST OF WILLIAMSTON...OR FROM 12 MILES EAST
OF COLUMBIA TO 12 MILES EAST OF SCOTLAND NECK...MOVING SOUTHEAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 710 PM
EDT...ENGELHARD AT 735 PM EDT...SWANQUARTER AT 740 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BELHAVEN...MANNS
HARBOR AND PLYMOUTH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN
CONVERTIBLE AUTOMOBILES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF

The radar

The Morehead City radar (KMHX), 75 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 tornado. Local standard time, as filed.

Hail, Washington

When
May 9, 5:41 PM EST
Where
Washington County, Roper
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.450, -76.800

Public report of nickel size hail in Roper.

Tornado, Washington

When
May 9, 5:42 PM EST to 5:50 PM EST
Where
Washington County, 2 mi NE of Plymouth
Rating
F1
Path length
1 mi
Path width
200 yd
Property damage
$250,000
Crop damage
$1.4 million
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -77.683

Tornado reported 2 miles northeast of Plymouth moved east northeast to Roper causing 1.6 million dollars damage to crops, several farm homes, and other farm structures.

Hail, Hyde

When
May 9, 6:15 PM EST
Where
Hyde County, Fairfield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.567, -77.600

Golfball size hail reported by the Sheriff's office.

Hail, Hyde

When
May 9, 6:20 PM EST
Where
Hyde County, Swanquarter
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.600, -77.600

Golfball size hail reported by the public.

Hail, Hyde

When
May 9, 6:35 PM EST
Where
Hyde County, New Holland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -77.617

Golfball size hail reported by Sheriff's office.

Hail, Hyde

When
May 9, 7:11 PM EST
Where
Hyde County, Ocracoke
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -77.683

Hail, Beaufort

When
May 9, 7:25 PM EST
Where
Beaufort County, 10 mi N of Aurora
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.867, -76.617

Skywarn spotter reported nickel size hail.

Hail, Greene

When
May 9, 7:42 PM EST
Where
Greene County, 10 mi N of Snow Hill
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -76.717

Hail, Pitt

When
May 9, 7:45 PM EST
Where
Pitt County, 2 mi S of Farmville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.533, -76.233

Hail, Pitt

When
May 9, 7:47 PM EST
Where
Pitt County, Farmville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -76.333

Hail reported by Pitt County 911.

Hail, Pitt

When
May 9, 8:03 PM EST
Where
Pitt County, Grifton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.450, -76.167

Tornado, Greene

When
May 9, 8:10 PM EST
Where
Greene County, 15 mi S of Snow Hill
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -75.983

Brief tornado touchdown reported by Greene County 911.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357417, 5357479, 5357480, 5357481, 5357482, 5357483, 5356717, 5356718, 5356719, 5356720, 5356721, 5356722.